Kansas, 2016Flash Flood and Hail in Kansas, July 27 to 28, 2016
July 27 to 28, 2016 · NWS GLD · 10 events in 5 counties and zones
Severe thunderstorms came in three rounds for this event as numerous upper level disturbances moved over Northwest Kansas. The first round developed during the early afternoon in Wichita county and was confined to one storm which produced golf ball size hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms came in three rounds for this event as numerous upper level disturbances moved over Northwest Kansas. The first round developed during the early afternoon in Wichita county and was confined to one storm which produced golf ball size hail and flash flooding. The next round came during the latter half of the evening, producing hen egg size hail near Atwood and in Rexford, and wind damage in Sharon Springs. The final round came overnight when an estimated gust of 60 MPH was reported north of Edson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 7:02 AM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 27, 7:02 AM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
802 AM MDT WED JUL 27 2016
.UPDATE...
Issued at 800 AM MDT Wed Jul 27 2016
Updated forecast to focus on the increasing chances of
thunderstorms through day entering the forecast area from the
north/northwest as the upper short wave trough exits southeast
Wyoming and moves into the central high plains region.
&&
.SHORT TERM...(Today through Friday tonight)
Issued at 406 AM MDT Wed Jul 27 2016
Main forecast issue remains thunderstorm chances. Satellite showing
an amplified pattern over the Pacific, more amplified than yesterday.
This transitions to a ridge centered over the southwest portion
with west to northwest flow over the region. Stationary boundary
was over/near the eastern portion of the area
At jet level...The Canadian/Gfs/Nam were doing the best to start
out. At mid levels...The Canadian/Gfs/Ukmet were starting out the
best. The Sref looked to be doing the best so far on the surface
wind and pressure field but will have to wait to see where the
outflow boundaries end up. The Gfs/Canadian/Nam were doing well on
the low level thermal field.
Today/tonight...Outflow from the thunderstorm complex that moved
across Nebraska and north central Kansas has shifted the winds to an
east to northeast direction. There is a lot of mid and high level
cloud cover plus lingering rainfall, more on that below, over and
near the area at this time. Also the temperature and dewpoint
spreads are not that close. So at this time will leave fog out of
the morning forecast, but will continue to monitor.
There is still a decent amount of moisture around with lingering
lift. Currently there is spotty showers/isolated thunderstorms over
and near the area, and will leave a slight chance through mid
morning.
Now for this afternoon and tonight. Left front quadrant of the jet
remains near or over the far north and northwest portion of the area
through the middle of the night before pulling a little further
north. Satellite and PV analysis shows a rather strong shortwave
trough over Wyoming at this time. This looks to be the shortwave
responsible to cause thunderstorms to develop. Lift is not that far
away and expect a little earlier start to the storms this afternoon.
At this time have slight to chance pops, highest in the north, for
this afternoon. The strong lift pushes across tonight. This lift and
general model agreement of a good precipitation signal/qpf,
especially from the convective allowing models, supported raising
pops into the high chance to likely categories.
High temperatures are somewhat problematic. Outflow has brought
cooler air in and should get an early afternoon start to the
thunderstorms. Tended to toward the cooler guidance.
Thursday/Thursday night...There looks to be some lingering
thunderstorms in the far east in the morning. By the middle of the
day there is strong jet lift to the north of our area. By the end of
the afternoon that transitions to a right rear quadrant and/or a
weak coupled jet structure.
That transitions to a left front quadrant approaching the western
portion of the area by late in the evening. That moves off to the
north during the overnight hours. During the afternoon and nighttime
a rather strong shortwave will move from the northwest. So rather
deep lift will move across the area with a strong precipitation
signal in place. Currently have high chance to likely for the
night but if current trends continue will probably need even
higher pops.
If we can get a decent amount of sun and increase the instability,
there should be a decent chance to have severe thunderstorms.
However, due to possible mesoscale influences from todays convection
chose not to mention it in the zones yet, and will cover this in
the Hwo. The more widespread looks to be heavy rainfall. Storm
movement does not look to be too slow. However Pwats will be from
near 1.5 to near 2 inches. So put a mention of heavy rainfall in
the forecast.
High temperatures will be cooler, the 80s, but some uncertainty on
this due to mesoscale influences that could make it even cooler.
Friday/Friday night...Hard to be too definite about this period
since expect the area will be heavily influenced from the overnight
convection. There looks to be lingering rainfall in the morning with
additional shortwave energy to move in from the northwest. Also a
possibility that could have a significant amount of cloud cover
through the day to keep the air mass more stable than expect. For
now the forecast has slight chance to chance pops. High temperatures
will be cooler and per reasoning above, could be even cooler than I
have them.
.LONG TERM...(Saturday through Wednesday)
Issued at 242 AM MDT Wed Jul 27 2016
At the beginning of the extended period, the ridge located over
the southwestern U.S. will move eastward and its axis will cross
over the Tri-State area at the start of the new work week. This
ridge will be the predominant feature during this long term.
Anticipate mostly drier condition and above normal temperatures,
highs reaching the upper 90s on Monday and Tuesday. There is a
slight chance of showers and thunderstorms, mainly during the
late afternoon/early evening.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 541 AM MDT Wed Jul 27 2016
At this time am expecting vfr conditions at both sites. Am
expecting thunderstorms to develop this afternoon and affect both
sites, especially during the late afternoon into the evening
hours. Chose to go vcts early then a definite mention -tsra later
in the afternoon through the evening. If one of the stronger
storms moves directly over the site, there may be sub vfr
conditions.
&&
.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...LOCKHART
SHORT TERM...BULLER
LONG TERM...BW
AVIATION...BULLER
Hazardous weather outlook, Jul 27, 9:41 AM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT WED JUL 27 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT WED JUL 27 2016 /1141 AM CDT WED JUL 27 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ACROSS
PORTIONS OF SOUTHWEST NEBRASKA. STORMS WILL BECOME SCATTERED AND
INCREASE IN INTENSITY THROUGH THE LATE AFTERNOON AND EVENING
AS THEY SPREAD ACROSS NORTHWEST KANSAS AND NORTHEAST COLORADO.
ISOLATED STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA BY THURSDAY
AFTERNOON AND WILL BECOME NUMEROUS THROUGH THE EVENING AND
OVERNIGHT HOURS. MANY OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND EVEN A FEW TORNADOES POSSIBLE.
LOCALIZED HEAVY RAINFALL IS ALSO A POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
Event by event
6 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Wallace
- When
- July 27, 10:05 AM MST
- Where
- Wallace County, 1.28 mi WNW of Sharon Spgs
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.890, -101.750
Estimated time of report. A carport was tossed from a backyard up onto neighbor's roof and poked a hole in the roof.
Hail, Wichita
- When
- July 27, 2:15 PM CST
- Where
- Wichita County, 5.8 mi SE of Leoti Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.394, -101.271
Hail is covering the ground. Torrential rainfall is also occurring with water running down the road.
Flash Flood, Wichita
- When
- July 27, 2:30 PM CST to 5:30 PM CST
- Where
- Wichita County, 5.46 mi SE of Leoti Arpt to 5.88 mi SE of Leoti Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.397, -101.275
A stationary thunderstorm produced heavy rainfall for one and a half to two hours over the same location. Radar estimates 3-5 inches of rainfall occurred over the same location during this time. Water was reported to be running over and down the road not long after the heavy rainfall started. Best estimate for an exact location of the flooding based on available information is where White Woman Creek flows under Road 17.
Hail, Sherman
- When
- July 27, 9:04 PM MST
- Where
- Sherman County, 13.83 mi N of Goodland Arpt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.570, -101.711
Hail, Sherman
- When
- July 27, 9:20 PM MST to 9:23 PM MST
- Where
- Sherman County, 0.53 mi E of Goodland
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.350, -101.710
The hail ranged from quarter to ping-pong ball in size.
Hail, Rawlins
- When
- July 27, 10:50 PM CST
- Where
- Rawlins County, 1.91 mi S of Atwood
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.773, -101.045
Hail, Rawlins
- When
- July 27, 10:56 PM CST
- Where
- Rawlins County, 4.13 mi S of Atwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.740, -101.053
Hail, Thomas
- When
- July 27, 11:10 PM CST
- Where
- Thomas County, 0.53 mi E of Rexford
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 39.470, -100.740
Thunderstorm Wind, Wallace
- When
- July 27, 10:24 PM MST
- Where
- Wallace County, 7.03 mi S of Sharon Spgs Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.748, -101.742
Estimated wind speeds of 50 to 60 MPH.
Thunderstorm Wind, Sherman
- When
- July 28, 2:17 AM MST
- Where
- Sherman County, 11.88 mi NE of Goodland Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.511, -101.573
Estimated wind speeds to be around 60 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652172, 652166, 652159, 652167, 652168, 652169, 652170, 652171, 652173, 652174.